From thousands of reports I have seen a strong association between statin drug use and affective disorders of all kinds. Although this article stresses depression and its most extreme form, suicide, other affective manifestations include hostility, aggressiveness, rage, combativeness, accident proneness and special proneness for use of addictive substances.
"He or she is not the person I married," is a frequently recurring statement from spouses of statin users. And more ominously is the statement from surviving wives, "There was nothing wrong before he started taking the statin."
The mechanism of action in explaining the association of these reactions to statins appears to be interference with the biochemistry of dolichols, one of the vital metabolic pathways collaterally affected by the use of statin drugs.
Dolichols are absolutely necessary for the formation of neuropeptides, known also as messenger molecules. These chains of peptides not only are the basis of every thought, emotion and sensation we have ever experienced; they are our every thought, emotion or sensation in a process we are only just beginning to understand.
In the tiny microtubular factories within each of our cells, peptide segments are stacked one by one into the desired chain and passed on to the Golgi apparatus for packaging and delivery to other cells via the axons of nerves. This entire complex of activity is orchestrated by our dolichols and inevitably compromised by statins. Need it be stated, the effects on human emotionality can be extremely varied.
1) I am an alcoholic. After my 15 years of sobriety my resumption of heavy drinking correlated with Zocor use. Again and again I made this observation. I stopped several times but was unable to make sobriety stick as long as I was on this statin. My personality changes on this drug were profound. I felt as if I were totally going out of my mind. I also became noticeably paranoid and somewhat schizophrenic. I began to think of myself as two people. It was like having a junior employee who constantly had to be instructed to stay alive and function.
My symptoms became progressively worse and I began to feel I could easily become suicidal. Later I was started on Zetia only to suffer the same type of problems. It took me many days after washing out of these drugs before I became my usual competent self again. I write to you because you have become a focal point on the side effects of the cholesterol lowering drugs. I hope you will share this information with anyone you feel appropriate. I do not think that any human being should have to repeat the experiences I have had with these drugs.
2) My husband was an attorney who was placed on Zocor purely as a preventive measure. In the few weeks before his death he complained of insomnia and difficulty thinking. The idea that this brilliant man couldn't think was ludicrous. He was placed on a sleeping pill, Restoril, several days before his death. On the morning of his death he was his fun-loving self, laughing and talking about his day. We had dined out the previous evening - a warm, wonderful evening. Something happened after I left that morning. My husband had some sort of psychotic break and in an incredibly bizarre manner, committed suicide.
The pharmaceutical companies may consider suicides as "statistically insignificant" but the victims who fall within this violent numerology and those who love them do not. I am a professor at one of our Universities. I have lost someone very dear to me. Millions of men like my husband are being prescribed a drug purely for preventive reasons, which has been shown to cause as much trouble as it rectifies. The more I read about these drugs the more my horror.
3) My father has been very depressed, withdrawn, argues over a cat of all things, and just really not himself. My father (68 yrs.old) started taking Lipitor in June of this year. Since then, we have seen a very dramatic change in his demeanor or personality. Very angry, moody, doesn't want to do anything except sleep when comes in from work. We really didn't know if depression might be a symptom of an overdose of Lipitor. He's also a type 2 diabetes patient for the last 5 yrs.
4) My father who is 70 years, about 3 months ago started having pressure on the right side of his head and nervousness - he feels like he is losing his mind - he says it feels like something is crawling inside his legs - he is miserable. His primary care physician says it is depression and increased his Zoloft - that has been 2 weeks ago - and he is no better. He says his mind just won't let him think - and everything seems confusing to him.
I tried to talk with the physician about the Lipitor that he has been taking for years - because I saw on the internet that Lipitor could cause problems with patients who were also on Lanoxin (it said it could build up a toxin). The physician won't have it any other way but depression - I just don't see that - my father has never been depressed a day in his life.
5) My husband was on Lipitor for at least 3 years, and suddenly he lost his ability to speak, well not suddenly but over a six-month period. During this time he was on a low fat diet and lost 42 pounds however, no one ever mentioned taking him off this poison drug. Now he is unable to function and they, the head doctors, say he is psychotic. A good man with an excellent job, dealing with very detailed work, is now unable to function. True, he has had some emotional problems, he had a falling out with a son, and now he cannot see his grandchildren.
6) I've been taking 20 mg of simvastatin since May of last year. During the eleven months I've developed some emotional issues that had me concerned. My neurologist, psychiatrist and I had written them off to the continued progression of the degenerative effects of Parkinson's disease (PD). Depression has been a major fight in my life since April / May 2002, when I was diagnosed with PD. The early stages were crying jags of long duration, over an hour or more. Failure to get dressed and lay around or sleep until just prior to my wife coming home from teaching school. No stamina or outside interest.
Early last fall I began to see a psychiatrist who has been treating me for depression and sleep disorder. The last crying jag, lasted two days, and I virtually did nothing but cry and feel sorry for myself in July of 2004. When these severe attacks of depression arise I am unable to fight my way out of the episode until it has run its course. I feel as a whole that the psychiatrist has helped significantly but after hearing your talk I am personally convinced that my statin drugs has been aggravating this condition.
7) Two years ago, my brother took Lipitor. His symptoms were low-key, at first. I noticed he was looking so much older so quickly with hair loss, dull skin, c/o of eyes bothering him, shoulder aches, ringing in his ears. He began to show loss of memory. Could not make decisions. Obsessed over the smallest occurrences. Paranoia was increasing over job, parents and friends. Speech was not an option. He would try to talk, but his thoughts were not connected. He would ponder over a word for minutes at a time struggling to talk. He could not recall how to do the smallest task, something he would know, became something he would not recognize.
He finally was taken to a psychiatrist, who said he was suffering from anxiety / panic disorder. Lipitor was mentioned, at my request, and was quickly dismissed. He was put on Valium with no success. An antidepressant was also given with no success. He decompensated to the point of Catatonia. He is still in the crisis unit - going on two weeks. The Dr said he was a very tough case. This is a man with absolutely no history and none in the family. My brother has always been strong, gentle and like a rock. This is completely out of character. It has brought to the fore every problem in his life. I am convinced it is the statin drug; there is just so much to help me to conclude there is no other explanation.
8) I am a 53 year old type one diabetic of 32 years. 150 lbs, 6 ft, and a devoted bicyclist. In 2002 my specialist in endocrinology put me on 10mg Lipitor. Over the next 12 months she saw modest "improvements" on my numbers but was still unsatisfied, as I tended to remain at 240-260 total cholesterol range. With an increase to 20mg dosage of Lipitor I began to experience a gradual spiraling downward of my mood and energy to an eventual feeling of a low-grade depression. I had lost all ability to function in my work setting and had no ability to cope with life's daily challenges. I ceased taking the drug. I later found that my sibling and my mother, both of whom were on this drug, were also experiencing mood altering episodes! They have also fortunately quit taking the statin medication.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
Updated November 2010